Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 65, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 21, 2024, 5:29 AM CDT for Butler County, Saunders County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2024, 5:29 AM CDT (10:29 UTC)
- Expired
- May 21, 2024, 6:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Butler County, NE, Saunders County, NE
The radar
The Omaha radar (KOAX), 45 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 11:33 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1458 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 21, 2:12 AM CDT, 3 hours 17 minutes earlier. Its key messages:
- Continuing overnight convection will bring potential for severe weather this morning, primarily damaging winds and flash flooding.
- Additional strong to severe thunderstorms with all hazards possible will move through the area in the 10 AM to 2 PM timeframe today.
- There will be additional rain chances beginning Thursday night and lasting through this upcoming weekend.
Area forecast discussion, May 21, 2:12 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
212 AM CDT Tue May 21 2024
.KEY MESSAGES...
- Continuing overnight convection will bring potential for
severe weather this morning, primarily damaging winds and
flash flooding.
- Additional strong to severe thunderstorms with all hazards
possible will move through the area in the 10 AM to 2 PM
timeframe today.
- There will be additional rain chances beginning Thursday night
and lasting through this upcoming weekend.
&&
.DISCUSSION...
Issued at 205 AM CDT Tue May 21 2024
Short Range (Today)
A deep upper level trough moving into the central Plains has spun up
a surface low currently sitting in western Kansas. Overnight
convection in the area forced by a leading shortwave continues to
weaken through the overnight hours. This has brought a shift from a
severe weather threat to a hydrologic threat with storm training
along a frontal boundary draped across east central Nebraska
bringing flash flooding potential to the area. Nearly 2 inches of
rainfall has been reported for the Omaha area overnight.
An MCS has developed over southwest Nebraska/northeast CO and will
quickly accelerate eastward overnight. The features is expected to
push through the area in the 5:30 to 7:30 am period. CAM guidance is
suggesting a strong segment of bowing winds pushing through the area
in this timeframe. The strongest winds will likely be north of
Interstate 80 with the HRRR suggesting gusts of 60-70 mph in
portions of northeast Nebraska.
A lull in convection is expected in the 8 am to 11 am timeframe with
a few lingering showers possible. By the mid-morning, the
aforementioned surface low is expected to deepen and track
northeast into eastern Nebraska. Guidance has continued to slow
the progression of this low with consensus gained on the feature
reaching northeast NE by noon. This has prompted to SPC to
expand the moderate risk (level 4 out of 5) for severe weather
westward to include our southwestern Iowa counties. An
associated cold front will drape south of the low with
placement over eastern Nebraska by late morning. The airmass
ahead of the cold front is expected to quickly recover from the
overnight convection. By late morning, MLCAPE values of
2500-2800 J/kg are expected in southeast NE and southwest IA.
Bulk shear values are expected to exceed 70 kts in this area as
a 500-mb jet streak pushes into the region. Hodographs remain
long with increasingly impressive low level features as your
progress eastward into Iowa.
Convection initiation is expected along the front in eastern
Nebraska during the 10 AM to noon timeframe. An initial
supercellular storm mode is expected before storms move northeast
and take on upscale growth. All hazards will be possible including
large hail, strong winds and tornadoes. Flash flood potential is
possible through much of Tuesday, especially for areas that received
increased rainfall overnight. Storms will be quick to exit the area
this afternoon with much of the threat shifting east by 3 to 4 PM.
Additional lingering rain showers may continue into the
early evening.
Long Range (Wednesday through Monday)
By Wednesday, the aforementioned low pressure system is expected to
depart towards the Great Lakes region. Dry conditions are expected
with sunny skies and highs in the upper 70s. A shortwave trough
ejecting through the northern Plains will bring a chance for
rainfall Thursday night into Friday morning (PoPs 50-70%). Severe
weather potential is low with this event. An additional shortwave
feature moving across the Plains this weekend will bring additional
rainfall potential Saturday night through Sunday. PoPs remain low at
this time (20-40%). In this extended time frame, severe weather
potential looks to remain south of the area with this event.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1211 AM CDT Tue May 21 2024
Scattered showers and storms are present across the area and
will persist through the overnight hours. MVFR ceilings and
visibilities (with a possibility of IFR) will be possible in
areas with heavy showers. MVFR ceilings will be present at all
terminals through the overnight period. A secondary line of
showers and thunderstorms (with potential for a strong segment
of bowing winds) will go through the terminals in the 10-14Z
timeframe. Winds will remain northeasterly in northeast NE and
southeasterly in southeast NE tonight before shifting clockwise
to northwesterly through the day. Winds over 12 kts will be
possible in areas with strong thunderstorm outflow.
A lull in convection is expected in the 15-17Z timeframe before
another line of showers and thunderstorms moves through the
area. Confidence is low in these storms initiating far enough
west to reach the terminals, it will be monitored for future TAF
issuances. Any potentials storms will be in the 18-21Z
timeframe. VFR conditions will return in the afternoon with
strong northwesterly winds through the remainder of the forecast
period.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through this evening for NEZ015-033-034-042>045-
050>053-065>068-078.
IA...Flood Watch through this evening for IAZ043-055-056-069-079-
080-090-091.
&&
DISCUSSION...Wood
AVIATION...WoodHazardous weather outlook, May 21, 4:19 AM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 419 AM CDT Tue May 21 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-212330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 419 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Severe storms are possible this morning into the early afternoon. Large hail, damaging wind gusts and flash flooding are the main hazards. Tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation might be required on Tuesday afternoon.
In the hours before
Local storm report, May 21, 12:57 AM CDT, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1257 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM Rain 2 SSW Boys Town 41.23N 96.15W
05/21/2024 M2.43 Inch Douglas NE Mesonet
Mesonet station AT409 Omaha.
1239 AM Rain 1 WNW Omaha 41.27N 96.03W
05/21/2024 M1.86 Inch Douglas NE Mesonet
Mesonet station GW1175 Omaha.
1239 AM Rain 4 SE Bennington 41.32N 96.11W
05/21/2024 M2.58 Inch Douglas NE Mesonet
Mesonet station CW8198 Bennington.
1236 AM Rain 2 WSW Boys Town 41.25N 96.17W
05/21/2024 M2.40 Inch Douglas NE Mesonet
Mesonet station EWDN1 2.1 W Boys Town.
&&Local storm report, May 21, 1:11 AM CDT, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
111 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM Hail 2 N Minden 41.50N 95.54W
05/21/2024 M1.00 Inch Pottawattamie IA Trained Spotter
&&
KGLocal storm report, May 21, 1:17 AM CDT, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
117 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 AM Flash Flood 5 NE Omaha 41.32N 95.94W
05/21/2024 Douglas NE Public
2 cars stuck in the water.
&&
KGLocal storm report, May 21, 3:47 AM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
347 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 AM Flash Flood Fremont 41.45N 96.50W
05/21/2024 Dodge NE Public
&&Local storm report, May 21, 4:22 AM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
422 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM Rain Fremont 41.45N 96.49W
05/21/2024 M4.69 Inch Dodge NE Public
Several reports for heavy rainfall. Amounts
vary from 3.03 inches to 4.69 inches.
&&
PearsonLocal storm report, May 21, 4:55 AM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
455 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 AM Flash Flood Fremont 41.44N 96.49W
05/21/2024 Dodge NE Public
Fast flowing water over East 11st Street.
&&
MWThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:35 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 40 min |
| May 20, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 45 min |
| May 20, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 46 min |
| May 20, 8:51 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 39 min |
| May 20, 8:57 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 63 min |
| May 20, 9:08 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 52 min |
| May 20, 9:24 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 51 min |
| May 20, 9:53 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders, Seward | 67 min |
| May 20, 10:06 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 39 min |
| May 20, 10:17 PM CDT | Areal Flood Advisory | OAX | Butler, Saunders | 9 hr |
| May 20, 10:28 PM CDT | Areal Flood Advisory | OAX | Butler, Lancaster, Saunders, Seward | 2 hr |
| May 20, 10:54 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy, Saunders | 66 min |
| May 20, 11:09 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 36 min |
| May 20, 11:12 PM CDT | Flash Flood Warning | OAX | Douglas, Sarpy | 3 hr |
| May 20, 11:14 PM CDT | Tornado Warning | OAX | Washington | 28 min |
| May 20, 11:23 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy, Washington | 67 min |
| May 20, 11:49 PM CDT | Areal Flood Advisory | OAX | Washington | 93 min |
| May 21, 12:45 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 22 min |
| May 21, 1:35 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 24 min |
| May 21, 2:38 AM CDT | Flash Flood Warning | OAX | Burt, Washington | 5 hr |
| May 21, 2:54 AM CDT | Flash Flood Warning | OAX | Dodge | 4 hr |
| May 21, 4:19 AM CDT | Areal Flood Advisory | OAX | Butler, Colfax, Dodge, Saunders | 3 hr |
| May 21, 4:31 AM CDT | Severe Thunderstorm Warning | OAX | Boone, Butler, Madison, Platte, Stanton | 44 min |
| May 21, 4:39 AM CDT | River Flood Warning | OAX | Saunders | 40 hr |
| May 21, 4:42 AM CDT | Severe Thunderstorm Warning | OAX | Saunders | 48 min |
| May 21, 4:43 AM CDT | Flash Flood Warning | OAX | Butler, Saunders | 5 hr |
| May 21, 4:47 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce, Platte | 28 min |
| May 21, 5:00 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Cuming, Dodge, Platte, Saunders | 45 min |
| May 21, 5:02 AM CDT | River Flood Warning | OAX | Saunders | 37 hr |
| May 21, 5:03 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 42 min |
| May 21, 5:10 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Madison, Platte, Stanton, Wayne | 50 min |
| May 21, 5:12 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 48 min |
| May 21, 5:12 AM CDT | Tornado Warning | OAX | Colfax, Dodge, Platte | 33 min |
| May 21, 5:21 AM CDT | Flash Flood Warning | OAX | Dodge, Douglas, Sarpy, Washington | 4 hr |
| May 21, 5:27 AM CDT | Tornado Warning | OAX | Butler, Colfax, Dodge, Saunders | 33 min |
| May 21, 5:29 AM CDT | Areal Flood Advisory | OAX | Dodge, Douglas, Saunders, Washington | 2 hr |
| May 21, 5:39 AM CDT | Tornado Warning | OAX | Burt, Cuming, Dodge, Washington | 36 min |
| May 21, 5:41 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Thurston, Washington | 49 min |
| May 21, 5:44 AM CDT | Tornado Warning | OAX | Saunders | 7 min |
| May 21, 5:45 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Sarpy, Saunders, Washington | 45 min |
| May 21, 5:46 AM CDT | Areal Flood Advisory | OAX | Burt, Dodge, Douglas, Saunders, Washington | 113 min |
| May 21, 5:49 AM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston, Wayne | 41 min |
| May 21, 5:53 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 52 min |
| May 21, 5:53 AM CDT | Tornado Warning | OAX | Dodge, Douglas, Saunders, Washington | 37 min |
| May 21, 6:15 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Washington | 45 min |
| May 21, 6:50 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 14 min |
| May 21, 6:56 AM CDT | Areal Flood Warning | OAX | Dodge | 5 hr |
| May 21, 7:11 AM CDT | Flash Flood Warning | OAX | Washington | 4 hr |
| May 21, 7:33 AM CDT | Areal Flood Warning | OAX | Burt, Butler, Colfax, Dodge, Douglas, Saunders and 1 more | 10 hr |
| May 21, 8:29 AM CDT | River Flood Warning | OAX | Dodge | 6 hr |
| May 21, 9:20 AM CDT | Areal Flood Warning | OAX | Douglas, Sarpy, Washington | 8 hr |
| May 21, 10:03 AM CDT | River Flood Warning | OAX | Cass | 55 hr |
| May 21, 10:03 AM CDT | River Flood Warning | OAX | Otoe | 57 hr |
| May 21, 10:03 AM CDT | River Flood Warning | OAX | Nemaha | 4 days |
| May 21, 10:03 AM CDT | River Flood Warning | OAX | Seward | 33 hr |
| May 21, 11:20 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Seward | 40 min |
| May 21, 11:48 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 42 min |
| May 21, 12:16 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Douglas, Saunders, Washington | 44 min |
| May 21, 12:38 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 52 min |
| May 21, 12:44 PM CDT | Tornado Warning | OAX | Douglas, Saunders | 31 min |
| May 21, 12:45 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Otoe | 45 min |
| May 21, 12:50 PM CDT | Tornado Warning | OAX | Dodge, Washington | 19 min |
| May 21, 12:59 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 61 min |
| May 21, 1:01 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy | 59 min |
| May 21, 1:15 PM CDT | Tornado Warning | OAX | Cass, Otoe | 45 min |
| May 21, 1:16 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 59 min |
| May 21, 1:34 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy | 26 min |
| May 21, 1:43 PM CDT | Tornado Warning | OAX | Cass, Otoe | 47 min |
| May 21, 5:37 PM CDT | Areal Flood Warning | OAX | Butler, Dodge, Douglas, Saunders, Washington | 15 hr |
| May 20, 8:37 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 68 min |
| May 20, 9:42 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 48 min |
| May 20, 9:51 PM CDT | Flash Flood Warning | OAX | Shelby | 5 hr |
| May 20, 11:35 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 40 min |
| May 21, 12:02 AM CDT | Tornado Warning | OAX | Harrison, Pottawattamie | 43 min |
| May 21, 12:14 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 46 min |
| May 21, 12:42 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 63 min |
| May 21, 12:53 AM CDT | Tornado Warning | OAX | Shelby | 39 min |
| May 21, 1:10 AM CDT | Tornado Warning | OAX | Shelby | 25 min |
| May 21, 1:44 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 61 min |
| May 21, 6:11 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona, Shelby | 49 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.